Alert archive / Idaho / Flash Flood Warnings in 2009
Flash Flood Warning 39, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 30, 2009, 3:47 PM MDT for Blaine County, Idaho. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2009, 3:47 PM MDT (21:47 UTC)
- Expired
- Aug 30, 2009, 4:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Blaine County, ID
The radar
The Boise radar (KCBX), 142 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPIH 302147 FFWPIH IDC013-302245- /O.NEW.KPIH.FF.W.0039.090830T2147Z-090830T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO 347 PM MDT SUN AUG 30 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO... * UNTIL 445 PM MDT * AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CONTINUING TO MOVE ACROSS THE CASTLE ROCK BURN AREA. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... THE CASTLE ROCK BURN AREA... PRECAUTIONARY/PREPAREDNESS ACTIONS... NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE CASTLE ROCK BURN AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4375 11457 4377 11438 4360 11437 4357 11457 $$ HANKO
2 follow-up statements
000 WGUS75 KPIH 302228 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO 428 PM MDT SUN AUG 30 2009 IDC013-302245- /O.CON.KPIH.FF.W.0039.000000T0000Z-090830T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BLAINE ID- 428 PM MDT SUN AUG 30 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR NORTHWESTERN BLAINE COUNTY... AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS AND ADDITIONAL RAIN FALL OVER THE WARNED AREA. THERE REMAINS A THREAT OF FLASH FLOODING AND MUD SLIDES IN THE CASTLE ROCK BURN AREA. && LAT...LON 4375 11457 4377 11438 4360 11437 4357 11457 $$ RS
000 WGUS75 KPIH 302246 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO 446 PM MDT SUN AUG 30 2009 IDC013-302254- /O.EXP.KPIH.FF.W.0039.000000T0000Z-090830T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BLAINE ID- 446 PM MDT SUN AUG 30 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR NORTHWESTERN BLAINE COUNTY... SATELLITE IMAGERY INDICATES ADDITIONAL RAIN SHOWERS ARE POSSIBLE IN THE CASTLE ROCK BURN AREA THIS EVENING. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. LAT...LON 4375 11457 4377 11438 4360 11437 4357 11457 $$ RS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:30 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 30, 2:30 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 230 PM MDT SUN AUG 30 2009 .DISCUSSION...CENTER OF UPPER LOW NOW NEAR BOISE PER WV IMAGERY WITH DEEPEST MOISTURE TO THE EAST OF THE LOW. VIS/IR SAT IMAGERY SHOWS CONVECTIVE BANDS ALIGNED WITH MINOR SHORTWAVES ROTATING AROUND LOW. BEST STORMS NOW ROTATING INTO CENTRAL MTNS. GOOD DIURNAL HEATING FROM EARLIER ACROSS REST OF FCST AREA NOW SOMEWHAT LIMITED GIVEN CIRRUS SHIELD THAT HAS MOVED ACROSS REGION. STILL EXPECT THUNDERSTORMS TO DEVELOP THROUGH THE NIGHT AS UPPER LOW SHIFTS INTO FCST AREA. GIVEN AMOUNT OF MOISTURE...POTENTIAL EXISTS FOR THREAT OF LARGE HAIL AND STRONG WINDS THOUGH THESE EVENTS SHOULD REMAIN ISOLATED ACROSS THE AREA. IN ADDITION...ENOUGH OF A THREAT OF LOCALLY HEAVY RAIN TO PRODUCE FLASH FLOOD THREAT OVER OLD BURN AREAS. THUS HAVE ISSUED FLASH FLOOD WATCH FOR THAT AREA THROUGH THIS EVENING. UPPER LOW SHIFTS INTO CENTRAL MTNS OVERNIGHT AND PRECIP FOCUS SHOULD REMAIN LOCATED WITHIN AREA OF BEST MOISTURE TO EAST OF LOW CENTER. HAVE FOCUSED PRECIP CHANCES INTO NORTHEAST CORNER OF FCST AREA THOUGH THERE IS A POSSIBILITY THAT A FEW SHOWERS MAY OCCUR IN WRAP AROUND MOISTURE. EXPECT UPPER LOW TO KICK OUT OF REGION OVERNIGHT MONDAY NIGHT...AND PRECIP SHOULD COME TO AN END ACROSS THE AREA. HAVE LEFT LOW END DIURNAL POPS TUE THROUGH THURSDAY AS REGION IS PINCHED IN SOUTHWEST FLOW BETWEEN REDEVELOPING FOUR CORNERS HIGH AND NEXT PACIFIC TROUGH. MID RANGE MODELS STILL HAVING A DIFFICULT TIME ON TIMING AND POSITION OF NEXT SYSTEM REACHING INLAND. GFS AND ECMWF COMPLETELY OUT OF PHASE AND SO HAVE MADE NO CHANCES TO FORECAST BEYOND DAY 3. GFS BRINGS NEXT PATTERN CHANGE INTO REGION BY THE WEEKEND. INTERESTING THING IS THAT BOTH MODELS HAVE BEEN STUBBORN ON THEIR GENERAL SOLUTIONS. WILL HOLD OFF ON CHANGES UNTIL PATTERN BECOMES A BIT CLEARER. DMH && .AVIATION...A POTENT LOW PRESSURE SYSTEM MOVING INTO SOUTHWESTERN IDAHO THIS AFTERNOON WILL CONTINUE TO PUSH NUMEROUS THUNDERSTORMS ACROSS THE CENTRAL MOUNTAINS. AS THE LOW BEGINS TO SLOWLY DRIFT NE INTO THE CENTRAL MOUNTAINS TONIGHT...ISOLATED TO SCATTERED ACTIVITY IS EXPECTED TO SPREAD ACROSS THE REST OF THE REGION. WIDESPREAD VFR CONDITIONS ARE EXPECTED UNDER MID-LEVEL CLOUD COVER WITH ISOLATED MVFR CIGS IN HEAVIER SHOWERS AND THUNDERSHOWERS. HANKO && .FIRE WEATHER...A POTENT LOW PRESSURE SYSTEM MOVING INTO SOUTHWESTERN IDAHO THIS AFTERNOON WILL CONTINUE TO PUSH NUMEROUS THUNDERSTORMS ACROSS THE CENTRAL MOUNTAINS. AS THE LOW BEGINS TO SLOWLY DRIFT NE INTO THE CENTRAL MOUNTAINS TONIGHT...ISOLATED TO SCATTERED ACTIVITY IS EXPECTED TO SPREAD ACROSS THE REST OF THE REGION. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. FREQUENT LIGHTNING...HEAVY DOWNPOURS AND SMALL HAIL ARE EXPECTED AS WELL AS GUSTS TO 50 MPH. THIS SYSTEM EXITS THE AREA MONDAY AFTERNOON...HOWEVER SOME RESIDUAL MOISTURE STICKS AROUND IN THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS INTO TUESDAY. A RIDGE QUICKLY BUILDS INTO THE AREA ON TUESDAY AND BRINGS DRIER WEATHER AND WARMER TEMPERATURES. A RED FLAG WARNING CONTINUES FOR FIRE ZONES 409 AND 412 BELOW 4500 FEET WHERE CRITICAL FUELS EXIST. IT RUNS FROM 3 PM UNTIL MIDNIGHT TONIGHT DURING EXPECTED THUNDERSTORM ACTIVITY. HANKO && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR IDZ409-412. FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR IDZ031. &&
Hazardous weather outlook, Aug 30, 5:30 AM MDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 530 AM MDT SUN AUG 30 2009 IDZ017>025-031-032-311300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 530 AM MDT SUN AUG 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 409 AND 412 FOR THUNDERSTORMS. SEE LATEST BOIRFWPIH FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, Aug 30, 3:18 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
318 PM MDT SUN AUG 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 1 SE KETCHUM 43.68N 114.37W
08/30/2009 M0.50 INCH BLAINE ID TRAINED SPOTTER
1/2 INCH HAIL 15 MINUTES AGO. PEA-SIZE HAIL FALLING NOW.
0257 PM HAIL 2 NNW HAILEY 43.54N 114.32W
08/30/2009 M0.50 INCH BLAINE ID TRAINED SPOTTER
1/2 INCH HAIL DIMINISHING TO PEA-SIZE BEFORE ALL HAIL
ENDED.LAWN WAS WHITE BY END OF HAIL EVENT. BY 309PM,
RECORDED 0.75 INCHES OF RAINFALL.
0259 PM HAIL 2 NNW HAILEY 43.54N 114.32W
08/30/2009 M0.50 INCH BLAINE ID TRAINED SPOTTER
1/2 INCH HAILL NOW FALLING.
0302 PM HAIL 3 N HAILEY 43.56N 114.31W
08/30/2009 M0.50 INCH BLAINE ID TRAINED SPOTTER
1/2 INCH HAIL NOW FALLING.
&&
GWICKLUNSpecial weather statement, Aug 30, 3:28 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 328 PM MDT SUN AUG 30 2009 IDZ018-031-032-302215- CUSTER ID-BLAINE ID- 328 PM MDT SUN AUG 30 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL BLAINE COUNTY IN CENTRAL IDAHO SOUTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO UNTIL 415 PM MDT AT 326 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 16 MILES NORTHEAST OF SUN VALLEY..MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHILLY... DICKEY... LAT...LON 4425 11392 4413 11362 4368 11399 4376 11421 TIME...MOT...LOC 2127Z 207DEG 25KT 4381 11404 RS
Local storm report, Aug 30, 3:35 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
335 PM MDT SUN AUG 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 5 SSE KETCHUM 43.62N 114.35W
08/30/2009 M0.50 INCH BLAINE ID TRAINED SPOTTER
1/2 INCH HAIL REDUCED TO PEA-SIZE WITHIN 3-4 MINUTES.
REPORTING FROM EASTERN EDGE OF STORM. BULK OF STORM
CROSSING OVER THE CASTLE ROCK BURN AREA.
&&
GWICKLUNThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:00 AM MDT | Special Weather Statement | PIH | Custer | 90 min |
| Aug 30, 4:05 AM MDT | Red Flag Warning | PIH | 16 hr | |
| Aug 30, 9:40 AM MDT | Flash Flood Watch | PIH | 11 hr | |
| Aug 30, 12:29 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Custer | 46 min |
| Aug 30, 12:46 PM MDT | Flash Flood Warning | PIH | Blaine | 3 hr |
| Aug 30, 3:28 PM MDT | Special Weather Statement | PIH | Custer | 47 min |
Nearby
Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.